Alert archive / Texas / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 337, NWS Shreveport, LA

October 4, 2004Nacogdoches County, Texas

NWS Shreveport, LA issued this severe thunderstorm warning at Oct 4, 2004, 12:20 PM CDT for Nacogdoches County, Texas. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 4, 2004, 12:20 PM CDT (17:20 UTC)
Expired
Oct 4, 2004, 1:15 PM CDT
In force
55 min
Issued by
NWS Shreveport, LA
Area
Counties, with a storm outline in the text

County Nacogdoches County, TX

The radar

The Shreveport radar (KSHV), 120 km from the middle of the area, began a volume at 17:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Shreveport, LA (KSHV), launched 12:00Z, 5.3 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 12:00Z on 2004-10-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 403 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 12:00Z on 2004-10-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 16 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
403 J/kg
Mixed-layer CIN
-92 J/kg
Mixed-layer LCL
1052 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
16 m²/s²
0-3 km storm-relative helicity
14 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KSHV 041720
SVRSHV
TXC347-041815-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SHREVEPORT LA
1220 PM CDT MON OCT 4 2004

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NACOGDOCHES COUNTY IN EASTERN TEXAS

* UNTIL 115 PM CDT

* AT 1215 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM.  THIS STORM WAS LOCATED NEAR NACOGDOCHES...AND
  MOVING EAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  RURAL NACOGDOCHES COUNTY AT 1230 PM CDT

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

REPEATING...THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE
THUNDERSTORM WARNING FOR...
  NACOGDOCHES COUNTY IN EASTERN TEXAS...
UNTIL 115 PM CDT.

LAT...LON 3170 9475 3150 9471 3136 9435 3167 9442

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 4, 9:30 AM CDT, 2 hours 50 minutes earlier.

Area forecast discussion, Oct 4, 9:30 AM CDT, 2 hours 50 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE SHREVEPORT LA
930 AM CDT MON OCT 4 2004

.DISCUSSION...

KSHV RADAR IS INDICATING A LARGE AREA OF RAIN ASSOCIATED WITH AN
UPPER LEVEL DISTURBANCE MOVING ACROSS THE RED RIVER VALLEY.  THIS
ACTIVITY WILL CONTINUE TO MOVE FURTHER INTO THE AREA DURING THE THE
DAY.  POPS WILL HAVE TO BE INCREASED THIS MORNING...FOR THE AREAS
WEST OF A LUFKIN TX...MINDEN LA...EL DORADO AR LINE.  SOME HEAVY
RAINFALL CAN BE EXPECTED WITH THIS ACTIVITY...MAINLY ACROSS THE EAST
TEXAS LAKES AREA...WITH SOME MINOR FLOODING IN THE TYLER/LONGVIEW
AND NACOGDOCHES/LUFKIN AREAS. ISOLATED SEVERE ACTIVITY...MAINLY IN
THE FORM OF HAIL WILL ALSO BE POSSIBLE FOR THE EAST TEXAS LAKES
AREA...AS THE STRONGEST STORMS ARE DEVELOPING ALONG THE SOUTHWESTERN
EDGE OF THIS LARGE RAIN AREA.

TEMPS WILL ALSO NEED TO BE ADJUSTED AS RAIN AND CLOUDS WILL PROHIBIT
ANY SIGNIFICANT HEATING.  UPDATE WILL BE OUT SHORTLY FOR ZONES AND
GRIDS WITH THESE UPCOMING CHANGES.

ELEVEN

&&

.UPDATED POINT TEMPS/POPS...
SHV  78  63  77  61 /  60  40  30  20
MLU  82  61  77  59 /  40  30  30  20
TXK  74  59  75  57 /  70  40  30  20
TYR  74  63  78  62 /  70  50  30  20
LFK  81  66  81  63 /  60  50  40  20

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
LA...NONE.
OK...NONE.
TX...NONE.

&&
Hazardous weather outlook, Oct 4, 12:00 PM CDT, 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1200 PM CDT MON OCT 4 2004

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-TXZ096-
097-108>112-124>126-136>138-149>153-165>167-051100-
ANGELINA-BIENVILLE-BOSSIER-BOWIE-CADDO-CALDWELL-CAMP-CASS-CHEROKEE-
CLAIBORNE-COLUMBIA-DE SOTO-FRANKLIN-GRANT-GREGG-HARRISON-HEMPSTEAD-
HOWARD-JACKSON-LA SALLE-LAFAYETTE-LINCOLN-LITTLE RIVER-MARION-
MCCURTAIN-MILLER-MORRIS-NACOGDOCHES-NATCHITOCHES-NEVADA-OUACHITA-
PANOLA-RED RIVER LA-RED RIVER TX-RUSK-SABINE LA-SABINE TX-
SAN AUGUSTINE-SEVIER-SHELBY-SMITH-TITUS-UNION AR-UNION LA-UPSHUR-
WEBSTER-WINN-WOOD-
1200 PM CDT MON OCT 4 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST OKLAHOMA...NORTHEAST
TEXAS...SOUTHWEST ARKANSAS...NORTHWEST AND NORTH CENTRAL LOUISIANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT...
A SERIES OF WEAK UPPER LEVEL DISTURBANCES WILL ALLOW SHOWERS AND A
FEW EMBEDDED THUNDERSTORMS TO AFFECT PORTIONS OF NORTHEAST TEXAS...
SOUTHEAST OKLAHOMA...SOUTHWEST ARKANSAS...AND NORTHWEST
LOUISIANA...THROUGH THIS AFTERNOON. BRIEF HEAVY RAINFALL WILL BE
POSSIBLE WITH THESE STORMS...WITH RAINFALL TOTALS OF ONE TO TWO
INCHES POSSIBLE THROUGH TONIGHT. A WEAK COLD FRONT WILL APPROACH THE
RED RIVER VALLEY OF SOUTHERN OKLAHOMA AND NORTH TEXAS BY THIS
EVENING...WHICH COULD ALSO ENHANCE SHOWER AND THUNDERSTORM
REDEVELOPMENT THROUGH TONIGHT ACROSS PORTIONS OF EAST TEXAS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...
SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS WILL LINGER ACROSS THE
FOUR STATE REGION TUESDAY AS THE UPPER LEVEL DISTURBANCE DEPARTS THE
AREA TO THE EAST. HOWEVER...NO HAZARDOUS WEATHER IS EXPECTED AT THIS
TIME.

.SPOTTER CALL TO ACTION STATEMENT...
ACTIVATION OF EMERGENCY MANAGERS...SKYWARN NETWORKS...AND STORM
SPOTTERS...SHOULD NOT BE NEEDED THIS AFTERNOON OR TONIGHT.

In the hours before

Special weather statement, Oct 4, 8:43 AM CDT, 3 hours 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
843 AM CDT MON OCT 4 2004

TXZ108>111-124>126-136>138-149>151-041530-
CAMP-CHEROKEE-FRANKLIN-GREGG-HARRISON-MARION-MORRIS-PANOLA-RUSK-
SMITH-TITUS-UPSHUR-WOOD-
843 AM CDT MON OCT 4 2004

STRONG THUNDERSTORMS WERE MOVING INTO NORTHEAST TEXAS THIS MORNING.
THESE THUNDERSTORMS WERE ALONG A LINE EXTENDING FROM NEAR GILMER
TEXAS...SOUTHWEST...TO ABOUT 15 MILES NORTHWEST OF ATHENS.

THESE THUNDERSTORMS WILL BE CAPABLE OF PRODUCING HEAVY RAINFALL...
GUSTY WINDS...AND SMALL HAIL...AS THEY MOVE EAST SOUTHEAST AT
35 MILES AN HOUR. CITIES THAT ARE IN THE PATH OF THIS LINE OF
THUNDERSTORMS THIS MORNING INCLUDE TYLER...HENDERSON...AND
JACKSONVILLE TEXAS.
Local storm report, Oct 4, 11:18 AM CDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1118 AM CDT MON OCT 04 2004

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1055 AM     TSTM WND DMG     5 SSE JACKSONVILLE      31.90N 95.23W
10/04/2004                   CHEROKEE           TX   LAW ENFORCEMENT

            SEVERAL TREES DOWN ALONG HWY 69 SOUTH OF JACKSONVILLE.

&&

03
Special weather statement, Oct 4, 11:33 AM CDT, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1133 AM CDT MON OCT 4 2004

LAZ001-002-010-017-TXZ149>153-165>167-041800-
ANGELINA-BOSSIER-CADDO-CHEROKEE-DE SOTO-NACOGDOCHES-PANOLA-RUSK-
SABINE LA-SABINE TX-SAN AUGUSTINE-SHELBY-
1133 AM CDT MON OCT 4 2004

STRONG THUNDERSTORMS WERE MOVING INTO EAST TEXAS...AND EXTREME
NORTHWEST LOUISIANA...LATE THIS MORNING. THESE THUNDERSTORMS WERE
ALONG A LINE EXTENDING FROM NEAR BOSSIER CITY LOUISIANA...TO
CARTHAGE AND ALTO TEXAS.

THESE THUNDERSTORMS WILL BE CAPABLE OF PRODUCING HEAVY RAINFALL...
AND GUSTY WINDS...AS THEY MOVE EAST SOUTHEAST AT 30 MILES AN HOUR.
CITIES THAT ARE IN THE PATH OF THIS LINE OF THUNDERSTORMS...INCLUDE
SHREVEPORT AND BOSSIER CITY LOUISIANA...CARTHAGE...CENTER...AND
NACOGDOCHES TEXAS.

The office that day

Everything else NWS Shreveport, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 4, 10:31 AM CDTSevere Thunderstorm WarningSHVCherokee44 min

Nearby

Severe Thunderstorm Warnings in Texas, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.